Texas, 2015

Tornado and Flash Flooding in Texas, April 24 to 25, 2015

April 24 to 25, 2015 · NWS EWX · 34 events in 13 counties and zones

An upper level short wave trough moved through the long wave trough over the southwestern states and interacted with a dryline to produce widespread thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough moved through the long wave trough over the southwestern states and interacted with a dryline to produce widespread thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 24, 5:56 AM CST, 19 minutes earlier.

Area forecast discussion, Apr 24, 5:56 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 AM CDT FRI APR 24 2015

.UPDATE...
HEAVY RAIN WILL CONTINUE ACROSS THE NORTHEAST THIS MORNING.
UPDATED TO INCLUDE HEAVY RAIN FOR THIS REGION.

&&

.PREV DISCUSSION... /ISSUED 633 AM CDT FRI APR 24 2015/

AVIATION...
CLUSTER OF SHRA/TSRA N OF KECU TO KPEZ TO KT20 TO K3T5 LINE WILL
CONTINUE TO SLOWLY MOVE TO THE NE AND OUT OF SOUTH CENTRAL TEXAS
BY MIDDAY. WILL CONTINUE TSRA PREVAILING NEXT 1 TO 3 HOURS AT
KAUS/KSAT/KSSF. NO MENTION AT KDRT...ALTHOUGH ISOLD SHRA/TSRA WILL
PASS JUST EAST OF THE SITE. CHANCES REMAIN FOR SHRA/TSRA TO
REDEVELOP THIS AFTERNOON INTO EVENING AND THEN LINGER ACROSS
SOUTHEASTERN AREAS ON SATURDAY. HAVE PROB30S FOR KAUS/KSAT/KSSF
FOR 24/22Z-25/02Z. AREAS OF IFR/MVFR CIGS/VSBYS WILL GIVE WAY TO
VFR SKIES MIDDAY TO AFTERNOON. IFR/MVFR CIGS REDEVELOP TONIGHT
AND THEN BECOME VFR SATURDAY MORNING. EXCEPT...REMAIN VFR AT KDRT.
S TO SE WINDS 5 TO 15 KTS TODAY INTO TONIGHT...BECOME W TO NW
TONIGHT OUT WEST SPREADING TO EASTERN AREAS ON SATURDAY AS A
DRYLINE MOVES ACROSS OUR AREA.

PREV DISCUSSION... /ISSUED 323 AM CDT FRI APR 24 2015/

SHORT TERM (TODAY THROUGH SATURDAY)...
UPPER AIR ANALYSIS LAST EVENING SHOWED A RIDGE OVER THE MIDDLE OF
THE COUNTRY AND A TROUGH EXTENDING FROM UTAH TO THE PACIFIC COAST
OF BAJA CALIFORNIA. THE SOUTHWESTERLY FLOW ACROSS MEXICO IS
BRINGING MID-LEVEL MOISTURE FROM THE PACIFIC. AT THE
SURFACE...THE DRYLINE WAS LYING ACROSS EDWARDS AND VAL VERDE
COUNTIES AND A COLD FRONT STRETCHED FROM NEAR BEAUMONT TO
STEPHENVILLE. MOST OF OUR CWA REMAINS WARM AND MOIST WITH DEW
POINT TEMPERATURES IN THE LOWER TO MIDDLE 70S. THERE IS A SEVERE
THUNDERSTORM WATCH IN EFFECT FOR THE SOUTHWESTERN COUNTIES WHICH
WILL CONTINUE INTO THE FIRST PERIOD OF THIS FORECAST. THE UPPER
LEVEL TROUGH OVER THE SOUTHWEST WILL PROGRESS TO THE NORTHEAST
DURING THIS PERIOD CAUSING SOME MINOR HEIGHT FALLS OVER TEXAS. THE
FLOW WILL REMAIN FROM THE SOUTHWEST. A COLD FRONT WILL DEVELOP
TONIGHT AND MOVE THROUGH OUR CWA. THIS WILL TURN THE SURFACE WINDS
AROUND TO THE WEST AND BRING IN DRIER AIR. WE WILL SEE CONTINUING
CHANCES FOR THUNDERSTORMS TODAY AND TONIGHT. MODEL SOUNDINGS
SHOWING CAPE AROUND 2000 J/KG AND VERTICAL WIND SHEAR AROUND 50
KTS. THIS SUGGESTS THE POSSIBILITY OF STRONG TO SEVERE STORMS THIS
AFTERNOON AND EVENING. WE ARE AGAIN IN THE SPC SLIGHT RISK WITH A
SLIVER OF BURNET AND WILLIAMSON COUNTIES IN THE ENHANCED RISK. THE
MAIN THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS. ONCE THE
FRONT MOVES THROUGH THE CHANCE FOR SEVERE STORMS WILL COME TO AN
END. THERE WILL BE LINGERING POPS ACROSS THE SOUTHEAST ON
SATURDAY.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
A STATIONARY FRONT WILL LIE ACROSS OUR SOUTHERN BORDER SATURDAY
NIGHT AND SUNDAY. SOUTHERLY WINDS SOUTH OF THIS BOUNDARY WILL
BRING MOIST AIR UP OVER THE FRONT AND CHANCES FOR THUNDERSTORMS
SUNDAY. ANOTHER UPPER LEVEL TROUGH WILL DROP THROUGH THE WEST AND
IN RESPONSE A RIDGE WILL BUILD OVER EAST TEXAS SUNDAY. THIS WILL
PUSH A COLD FRONT THROUGH OUR AREA SUNDAY NIGHT INTO MONDAY WITH
ANOTHER CHANCE FOR THUNDERSTORMS. BEHIND THE FRONT DRIER AIR WILL
MOVE IN AND THE WINDS WILL TURN TO THE WEST AND THEN NORTH. AN
UPPER LOW WILL FORM OVER THE SOUTHERN ROCKIES AND MOVE INTO WEST
TEXAS BY MONDAY NIGHT. MODELS ARE IN BETTER AGREEMENT ON THE
PROGRESSION OF THIS FEATURE ACROSS NORTH TEXAS ALONG THE RED RIVER
REACHING ARKANSAS BY TUESDAY EVENING. MODELS DIVERGE BEYOND THIS
POINT. WITH THE DRY AIR IN THE LOW LEVELS OUR FORECAST IS DRY
THROUGH THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  67  89  66  87 /  50  40  10  -   30
AUSTIN BERGSTROM INTL AIRPORT  84  67  88  64  86 /  50  50  20  -   30
NEW BRAUNFELS MUNI AIRPORT     85  67  89  65  87 /  50  50  20  10  30
BURNET MUNI AIRPORT            82  64  87  62  86 /  60  30  -    0  30
DEL RIO INTL AIRPORT           86  63  89  65  90 /  40  20  10  -   -
GEORGETOWN MUNI AIRPORT        84  65  88  63  86 /  50  30  10   0  30
HONDO MUNI AIRPORT             84  66  88  64  88 /  50  60  20  -   20
SAN MARCOS MUNI AIRPORT        84  67  87  65  86 /  50  50  20  10  30
LA GRANGE - FAYETTE REGIONAL   84  70  86  67  85 /  50  50  20  10  20
SAN ANTONIO INTL AIRPORT       85  68  89  67  87 /  50  60  20  -   30
STINSON MUNI AIRPORT           84  69  88  67  88 /  50  60  20  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Apr 24, 4:09 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT FRI APR 24 2015

TXZ171>173-183>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH
CENTRAL TEXAS. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING
WIND GUSTS...BUT ISOLATED HEAVY DOWNPOURS OF 2 TO 4 INCHES AND
BRIEF TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY INTO
MONDAY. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Austin/San Antonio radar (KEWX), 85 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind, 8 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Flash Flood, Bastrop

When
April 24, 6:15 AM CST to 8:30 AM CST
Where
Bastrop County, 2.74 mi SW of Smithville to 3.15 mi SW of Smithville
Cause
Heavy Rain
Reported by
Local Official
Coordinates
29.970, -97.200

Thunderstorms produced heavy rain that led to flash flooding closing many roads in Bastrop County. ATXFloods reported FM535 at AJ Rod Rd between Smithville and Rosanky was closed due to flooding.

Flash Flood, Atascosa

When
April 24, 6:18 AM CST to 7:00 AM CST
Where
Atascosa County, 0.92 mi SE of Lytle to 0.45 mi SSE of Lytle
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.220, -98.790

Thunderstorms produced heavy rain that led to flash flooding. The Lytle Volunteer Fire Department reported several areas of high water including I-35 at FM3175.

Flash Flood, Bexar

When
April 24, 6:30 AM CST to 7:00 AM CST
Where
Bexar County, 1.93 mi ENE of (Skf)kelly Afb San A to 2.07 mi ENE of (Skf)kelly Afb San A
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.410, -98.600

Thunderstorms produced heavy rain that led to flash flooding. A low water crossing at S. Callaghan Rd. and Hwy 90 in San Antonio was closed due to water over the roadway.

Flash Flood, Caldwell

When
April 24, 6:36 AM CST to 8:30 AM CST
Where
Caldwell County, 2.39 mi NNE of Fentress to 2.59 mi NE of Fentress
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.780, -97.750

Thunderstorms produced heavy rain that led to flash flooding closing Hwy20 at Callihan Rd. A National Weather Employee in the area reported 4.08 inches of rain in two hours.

Flash Flood, Lee

When
April 24, 8:00 AM CST to 8:45 AM CST
Where
Lee County, 1.04 mi SE of Loebau to 0.9 mi NW of Loebau
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.270, -96.887

Thunderstorms produced heavy rain that led to flash flooding closing CR143 near Loebau.

Hail, Maverick

When
April 24, 5:50 PM CST
Where
Maverick County, 5.51 mi SE of Normandy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.860, -100.540

Tornado, Zavala

When
April 24, 6:48 PM CST to 6:53 PM CST
Where
Zavala County, 1.89 mi NW of Winter Haven to 1.98 mi N of Winter Haven
Rating
EF0
Path length
1.27 mi
Path width
50 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.641, -99.870

A thunderstorm produced a tornado that moved through an open area near the Dimmit/Zavala County line. An irrigation pivot was overturned on a ranch along with some minor outbuilding damage. No other damage was found. The path and time were determined from radar. Max winds are estimated to be 80 mph.

Hail, Frio

When
April 24, 8:10 PM CST
Where
Frio County, 0.92 mi NW of Pearsall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.890, -99.090

Hail, Bexar

When
April 25, 2:30 AM CST
Where
Bexar County, 3.68 mi W of Alamo Downs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.440, -98.690

A thunderstorm produced two inch hail and wind gusts that knocked down tree limbs greater than two inches in diameter.

Thunderstorm Wind, Uvalde

When
April 25, 2:50 AM CST
Where
Uvalde County, 9.67 mi S of Sabinal
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.180, -99.470

A thunderstorm produced wind gusts estimated at 60 mph that snapped off numerous healthy four to eight inch diameter tree limbs.

Thunderstorm Wind, Uvalde

When
April 25, 2:50 AM CST
Where
Uvalde County, 6.25 mi S of Sabinal
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.230, -99.460

A thunderstorm produced wind gusts estimated at 70 mph that snapped a healthy three foot diameter Mesquite tree three feet above the ground.

Hail, Bexar

When
April 25, 2:51 AM CST
Where
Bexar County, 4.27 mi W of Leon Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
29.460, -98.700

Thunderstorm Wind, Medina

When
April 25, 2:54 AM CST
Where
Medina County, 0.92 mi NW of Hondo
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.360, -99.160

A thunderstorm produced wind gusts estimated at 75 mph flipped over four to five trailers at Hwy 90 and Hwy 173, blew the doors out at a car dealership, and knocked down several trees all in Hondo.

Hail, Bexar

When
April 25, 2:55 AM CST
Where
Bexar County, 1.39 mi WNW of Leon Vly
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.480, -98.650

Hail, Bexar

When
April 25, 3:15 AM CST
Where
Bexar County, 1.93 mi ENE of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.480, -98.600

A thunderstorm produced one inch hail near I-410 and Bandera Rd. in San Antonio.

Hail, Bexar

When
April 25, 3:20 AM CST
Where
Bexar County, 1.98 mi NNW of Fratt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.546, -98.583

A thunderstorm produced one inch hail near I-10 and Fredericksburg Rd. in San Antonio.

Thunderstorm Wind, Guadalupe

When
April 25, 3:26 AM CST
Where
Guadalupe County, Kingsbury
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
29.650, -97.820

A thunderstorm produced wind gusts estimated at 70 mph that knocked some eight to nine inch diameter tree limbs onto a house.

Hail, Bexar

When
April 25, 3:45 AM CST
Where
Bexar County, 0.69 mi N of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.480, -98.630

Thunderstorm Wind, Medina

When
April 25, 3:45 AM CST
Where
Medina County, 4.27 mi E of Rio Medina
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.440, -98.810

A thunderstorm produced wind gusts estimated at 75 mph that knocked down several trees.

Hail, Atascosa

When
April 25, 3:47 AM CST
Where
Atascosa County, 3.32 mi ESE of Rossville
Measured
1.5 in hail
Reported by
Public
Coordinates
29.080, -98.650

Hail, Bexar

When
April 25, 3:49 AM CST
Where
Bexar County, 5.46 mi W of Alamo Downs
Measured
1 in hail
Reported by
Public
Coordinates
29.440, -98.720

Thunderstorm Wind, Atascosa

When
April 25, 3:50 AM CST
Where
Atascosa County, Lytle
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.230, -98.800

A thunderstorm produced wind gusts estimated at 75 mph that knocked a 2.5 foot diameter Oak tree onto a house.

Hail, Medina

When
April 25, 3:55 AM CST
Where
Medina County, 1.21 mi E of Devine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.150, -98.900

Thunderstorm Wind, Bexar

When
April 25, 3:55 AM CST
Where
Bexar County, 4.8 mi WNW of (Skf)kelly Afb San A
Measured
56 kt (64 mph) estimated gust
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
29.424, -98.705

San Antonio Office of Emergency Management reported numerous trees damaged in the Trophy Ridge subdivision. Some minor roof damage also reported. USAA insurance company reported 1000 property and 1000 auto claims in Bexar County during this night due. Damage brought on by strong winds and hail. Monetary damage amounts are an estimate.

Flash Flood, Guadalupe

When
April 25, 4:00 AM CST to 6:30 AM CST
Where
Guadalupe County, 3.17 mi NE of Seguin Guadalupe Arp to 2.7 mi SE of Geronimo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.630, -97.940

Thunderstorms produced heavy rain that led to flash flooding southeast of Geronimo closing Laubach Rd. and FM20 one mile north of Tschoepe Rd.

Thunderstorm Wind, Guadalupe

When
April 25, 4:00 AM CST
Where
Guadalupe County, 1.38 mi S of Geronimo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.650, -97.970

A thunderstorm produced wind gusts estimated at 60 mph that blew down a barn door.

Thunderstorm Wind, Guadalupe

When
April 25, 4:11 AM CST
Where
Guadalupe County, 1.38 mi S of Geronimo
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.650, -97.970

A thunderstorm produced wind gusts estimated at 70 mph that blew down a cluster of large trees and damaged a sturdy pipe fence.

Hail, Wilson

When
April 25, 4:15 AM CST
Where
Wilson County, 2.4 mi SSW of Calaveras
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.190, -98.290

Hail, Wilson

When
April 25, 4:20 AM CST
Where
Wilson County, 2.76 mi S of Labatt
Measured
1.75 in hail
Reported by
Public
Coordinates
29.160, -98.220

Flash Flood, Bexar

When
April 25, 4:23 AM CST to 5:51 AM CST
Where
Bexar County, 1.11 mi WSW of Beckmann to 3.05 mi SW of San Antonio
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.592, -98.616

Thunderstorms produced heavy rain that led to flash flooding. There were high water rescues in San Antonio at the following locations:|12000 block of Old O'Connor Rd.|Intersection of Mockingbird Ln. and N. Songbird Ln.|I-10W ramp at N. Brazos St.|Hwy281S at E Basse Rd.|Intersection of Stahl Rd. and Bell Dr.

Hail, Wilson

When
April 25, 4:25 AM CST
Where
Wilson County, 0.92 mi NE of Floresville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.140, -98.160

Thunderstorm Wind, Fayette

When
April 25, 4:48 AM CST
Where
Fayette County, 0.6 mi E of Schulenburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.680, -96.910

A thunderstorm produced wind gusts estimated at 70 mph knocked down trees and powerlines.

Flash Flood, Guadalupe

When
April 25, 5:30 AM CST to 6:30 AM CST
Where
Guadalupe County, 1.2 mi E of Cibolo Kardys Arpt to 1.86 mi ENE of Cibolo Kardys Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.570, -98.230

Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings including FM1103 at Town Creek Way where there was two feet of water over the road.

Flood, Fayette

When
April 25, 3:00 PM CST
Where
Fayette County, 2.59 mi ENE of Warda to 2.57 mi ENE of Warda
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
30.070, -96.883

An elderly man was working on a fence and may have hit his head and fell into a creek and drown. The creek had flowing water from recent rains.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Fayette2015-04-2577MaleIn WaterIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571394, 571395, 571396, 571397, 571398, 571399, 573681, 571400, 571403, 571405, 571406, 571407, 571415, 571416, 571417, 571418, 571420, 571421, 571423, 571424, 571425, 571427, 571428, 574293, 571429, 571430, 571431, 571432, 571433, 571434, 571436, 571437, 571438, 574301.